Alert archive / North Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 91, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 16, 1998, 12:06 AM EDT for Alleghany County, Wilkes County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 1998, 12:06 AM EDT (04:06 UTC)
- Expired
- Aug 16, 1998, 3:05 AM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Alleghany County, NC, Wilkes County, NC
The radar
The Roanoke radar (KFCX), 108 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1278 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 160405 FFWRNK NCC005-193-160705- BULLETIN--EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1206 AM EDT SUN AUG 16 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... ALLEGHANY COUNTY IN NORTHWESTERN NORTH CAROLINA. NORTHERN WILKES COUNTY IN NORTHWESTERN NORTH CAROLINA. * UNTIL 305 AM EDT. * AT 1201... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY THUNDERSTORMS PRODUCING HEAVY RAINFALL OVER NORTHERN WILKES COUNTY AND SOUTHEASTERN ALLEGHANY COUNTY. * AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS POSSIBLE IS POSSIBLE AS THESE STORMS TRACK SLOWLY NORTHWARD. << CALL TO ACTION >> BE ESPECIALLY CAUTIOUS AT NIGHT WHhEN IT IS HARDER TO RECOGNIZE THE DANGER OF FLOODING. .END/SPN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 8:30 PM EDT, 3 hours 36 minutes earlier.
Area forecast discussion, Aug 15, 8:30 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 830 PM EDT SAT AUG 15 1998 DISC... SCATTERED SHOWERS AND THUNDER LOOKING VERY SIMILAR TO LAST NIGHT ON SAT PIX AND 88D'S. DRIER THTA-E MIN MAINTAINING ITSELF EAST OF THE BLUE RIDGE WITH SHOWERS STRUGGLING TO WORK INTO THE PIEDMONTS. SAT PIX INDICATING MOST ACTIVITY THAT DEVELOPS UPSTREAM WEAKENING AS IT MOVES NORTHEASTWARD...EVEN IN THE WEST...AND PRECIP AMOUNTS REFLECTING LACK OF INTENSITY WHERE IT DOES RAIN. FOR THE NIGHT THE NGM (AND EVEN THE ETA TO SOME EXTENT) ACTUALLY REINFORCES THE DRIER AIR IN THE LOWER LEVELS AND SHIFTS MOISTURE SLIGHTLY WESTWARD. SHOWERS WERE HARD TO COME BY IN THE EAST LAST NIGHT AND CANT SEE ANYTHING BUT A LO CHC POP THERE AGAIN TONIGHT. FARTHER TO THE WEST THE QUESTION IS HOW "SOLID" THE AREA OF SHRA TO THE SOUTHWEST WILL REMAIN. SO FAR TOPS COOLING RAPIDLY AND MOSAIC RADAR LOOPS NOT TERRIBLY IMPRESSIVE. WHILE I THINK GOOD CHANCE IS BE4TTER...I HATE TO DO MUCH TO LOWER POPS IN THE WEST SINCE WE'RE ONLY TALKING A HUNDREDTH AND IT WILL BE A DAMP NIGHT. NOGUEIRA
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 12:53 AM EDT | Flash Flood Warning | RNK | Surry | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.